Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 28, 2020, 4:18 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 4:18 PM CDT (21:18 UTC)
- Expired
- May 28, 2020, 7:48 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:02 PM CDT | FLASH FLOOD | Mississippi Palisa, IL | LAW ENFORCEMENT REPORTED THAT HEAVY RAIN RUNOFF FROM THE BLUFFS CARRIED MUD ONTO HIGHWAY 84 NORTH OF SAVANNA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WGUS53 KDVN 282118
FFWDVN
ILC015-195-290315-
/O.NEW.KDVN.FF.W.0007.200528T2118Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
418 PM CDT Thu May 28 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northern Whiteside County in northwestern Illinois...
Carroll County in northwestern Illinois...
* Until 1015 PM CDT.
* At 416 PM CDT, trained weather spotters reported that two and half
inches of rain in Mount Carroll. The spotter also reported that
creeks are bankfull and rising. Two to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly. Expect flooding of area creeks, streams and low lying
roadways.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Sterling, Rock Falls, Morrison, Mount Carroll, Fulton, Savanna,
Lanark, Garden Plain, Milledgeville, Fairhaven, Shannon, Sabula,
Chadwick, Coleta, East Clinton, Emerson, Argo Fay, Union Grove,
Ustick and Thomson.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following streams and drainages...
Boone Branch, Otter Creek, Deer Creek, Johnson Creek, Cattail Creek,
Mill Creek, Jordan Creek, Ramsey Slough, Rock River, Rush Creek,
Middle Creek, East Plum River, Carroll Creek, Mississippi River, Lost
Creek, Spring Creek, Lynn Creek, Rock Creek, Elkhorn Creek, Plum
River, Goose Creek, Cedar Creek, East Johnson Creek, Sugar Creek,
Little Spring Creek, Buffalo Creek, Camp Creek, Howland Creek,
Cattail Slough and East Fork Creek.
This includes Interstate 88 between mile markers 33 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4175 9017 4184 9018 4190 9015 4196 9016
4201 9014 4206 9017 4212 9016 4216 9022
4218 9007 4220 8969 4193 8969 4193 8964
4177 8963
FLASH FLOOD...OBSERVED
$$
Gibbs2 follow-up statements
616
WGUS73 KDVN 282237
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
537 PM CDT Thu May 28 2020
ILC015-195-290315-
/O.CON.KDVN.FF.W.0007.000000T0000Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
537 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHWESTERN WHITESIDE AND CARROLL COUNTIES...
At 537 PM CDT, Doppler radar indicated light to moderate rain across
the warned area. Up to three inches of rain have already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Mount Carroll, Fulton, Savanna, Lanark, Fairhaven, Shannon, Sabula,
Chadwick, Argo Fay, Thomson, Mississippi Palisades State Park,
Wacker, Ideal, Center Hill and Thomson Causeway.
This includes the following streams and drainages...
Boone Branch, Otter Creek, Rock Creek, Elkhorn Creek, Plum River,
Johnson Creek, Cattail Creek, East Johnson Creek, Rush Creek, Middle
Creek, East Plum River, Camp Creek, Carroll Creek, Cattail Slough,
East Fork Creek, Little Rock Creek, Mississippi River and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4184 9018 4190 9015 4196 9016 4201 9014
4206 9017 4212 9016 4216 9022 4218 9007
4220 8969 4202 8969
FLASH FLOOD...RADAR INDICATED
$$
Gibbs102
WGUS73 KDVN 290048
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
748 PM CDT Thu May 28 2020
ILC015-195-290058-
/O.CAN.KDVN.FF.W.0007.000000T0000Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
748 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WHITESIDE AND CARROLL
COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4184 9018 4190 9015 4196 9016 4201 9014
4206 9017 4212 9016 4216 9022 4218 9007
4220 8969 4202 8969
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:43 PM CDT, 35 minutes earlier.
Area forecast discussion, May 28, 3:43 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Thu May 28 2020
.SYNOPSIS...
Issued at 336 PM CDT Thu May 28 2020
18Z surface data has a weak low over eastern Iowa near KCWI that was
moving along the cold front. The cold front ran from southeast
Wisconsin, through eastern Iowa and into southern Kansas. Dew points
ahead of the front were in the 60s with 40s and 50s behind the
front.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 336 PM CDT Thu May 28 2020
A weak low not far from Clinton, IA is helping to anchor the the
heavier rain from Clinton into Whiteside and Carroll counties.
Through 6 PM the front will continue to slowly move southeast and
push the rain to and east of the Mississippi. Through midnight the
rain will slowly end from west to east for areas east of the
Mississippi with all but the far eastern parts of the area dry after
midnight.
Quiet, dry and cool conditions will be seen across the area on
Friday with temperatures below normal.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 336 PM CDT Thu May 28 2020
After a quiet weekend the weather pattern will turn more active
again next week.
Friday night through Sunday
Assessment...medium to high confidence
The model consensus has dry conditions with below normal
temperatures through the weekend. There is a weak upper level
disturbance forecast to move through the area on Saturday. There
will be plenty of dry air in the lower atmosphere so only an
increase in clouds should be seen. However there is a small chance
of some sprinkles occurring south of Interstate 80.
Sunday night through Monday night
Assessment...medium confidence
After a mainly dry Sunday night a weak upper level disturbance moves
through the area Monday and Monday night. Moisture will be streaming
back into the area so any convection should be diurnally driven. The
model consensus has slight chance to chance pops Monday for the
entire area and for the northeast half of the area Monday night.
Temperatures will continue to be slightly below normal.
Tuesday through Thursday
Assessment...low to medium confidence
After a mainly dry Tuesday another cold front will move into the
area Tuesday night or Wednesday and then stall across the area. The
global models disagree somewhat on the timing and where the front
will stall. Where it stalls will depend upon the strength of the
high building into the Great Lakes.
Right now the model consensus has slight chance to chance pops
Tuesday night, mainly chance pops Wednesday and Wednesday night and
slight chance pops Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1240 PM CDT Thu May 28 2020
A slow moving cold front will produce widespread rain and a few
thunderstorms this afternoon over the TAF sites. This will bring
widespread IFR and possible LIFR conditions due to low ceilings
and poor visibility from heavy rain. Conditions are expected to
improve to VFR this evening and remain predominantly VFR overnight
through Friday.
&&
.HYDROLOGY...
Issued at 336 PM CDT Thu May 28 2020
Heavy rain fell over the Wapsipinicon and Maquoketa basins with
slightly less amounts over the Cedar and Iowa basins. This rain
will be moving east and into the Pecatonica, Green and Rock basins
late this afternoon and evening.
Due to the shallow nature of the convection, radar is
underestimating the rainfall. Rainfall of 3 to 5 inches 'may' have
occurred across Buchanan county.
Rises will be seen on tributary rivers over the next few days and
possibly on the Mississippi.
The Wapsipinicon river currently is forecast to rise just short
of flood stage at Independence and Anamosa. The river may rise
above flood stage near De Witt, IA so a flood watch has been
issued.
On the Rock river the rainfall may delay the fall below flood
stage near Joslin and at Moline.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Cedar-Dubuque-
Henry IA-Jefferson-Johnson-Jones-Keokuk-Van Buren-
Washington.
IL...NONE.
MO...Flash Flood Watch until 7 PM CDT this evening for Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Sheets
HYDROLOGY...08Hazardous weather outlook, May 28, 3:55 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 355 AM CDT Thu May 28 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 355 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Slow moving storms with embedded thunder will bring heavy downpours today, with rain rates between 1 and 2 inches per hour possible. This may result in flash flooding of low lying or poor drainage areas. Please refer to the Flash Flood Watch for more information. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall greater than 1 inch, and any flooding would be appreciated.
In the hours before
Local storm report, May 28, 2:33 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 1 NNW MOUNT CARROLL 42.10N 89.98W
05/28/2020 M1.50 INCH CARROLL IL TRAINED SPOTTER
1.5 INCHES OF RAIN IN THE PAST 2 TO 3 HOURS.
&&Special weather statement, May 28, 3:34 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu May 28 2020
ILC015-195-282200-
Whiteside-Carroll-
334 PM CDT Thu May 28 2020
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 500 PM CDT...
At 333 PM CDT, radar indicated heavy rain from thunderstorms falling
near Morrison. These thunderstorms with heavy rain are nearly
stationary.
Locations impacted include...
Sterling, Rock Falls, Morrison, Fulton, Garden Plain, Milledgeville,
Fairhaven, Albany, Chadwick, Coleta, East Clinton, Emerson, Argo Fay,
Union Grove, Ustick, Thomson, Fenton, Round Grove, Hitt and Ideal.
This includes Interstate 88 between mile markers 30 and 37.
Torrential rainfall is occurring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4169 9023 4170 9024 4172 9023 4177 9025
4178 9024 4181 9018 4184 9018 4190 9015
4196 9016 4198 9012 4207 8969 4193 8969
4193 8963 4177 8963
TIME...MOT...LOC 2033Z 000DEG 0KT 4185 9004
GibbsLocal storm report, May 28, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HEAVY RAIN 2 SSW WILLIAMSTOWN 41.54N 91.74W
05/28/2020 M1.00 INCH JOHNSON IA TRAINED SPOTTER
SO FAR.
&&Local storm report, May 28, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HEAVY RAIN 1 N INDEPENDENCE 42.48N 91.89W
05/28/2020 M3.25 INCH BUCHANAN IA PUBLIC
&&Local storm report, May 28, 4:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 2 ESE FAIRFIELD 41.00N 91.94W
05/28/2020 U0.00 INCH JEFFERSON IA TRAINED SPOTTER
HEAVY RAIN HAS RESULTED IN SOME MINOR
FLOODING IN THE AREA. DRIVEWAY WAS FLOODED,
LOW SPOTS, AND CREEK IS RUNNING HIGH. SOME
GRAVEL ROADS NORTH OF TOWN HAD WATER ON
THEM. NOTHING LIFE THREATENING.
&&Local storm report, May 28, 4:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 2 ESE FAIRFIELD 41.00N 91.94W
05/28/2020 E1.00 INCH JEFFERSON IA TRAINED SPOTTER
CORRECTS VALUE FROM PREVIOUS HEAVY RAIN
REPORT FROM 2 ESE FAIRFIELD. HEAVY RAIN HAS
RESULTED IN SOME MINOR FLOODING IN THE AREA.
DRIVEWAY WAS FLOODED, LOW SPOTS, AND CREEK
IS RUNNING HIGH. SOME GRAVEL ROADS NORTH OF
TOWN HAD WATER ON THEM. NOTHING LIFE
THREATENING.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:45 PM CDT | Special Weather Statement | DVN | Whiteside | 30 min |
| May 28, 3:34 PM CDT | Special Weather Statement | DVN | Whiteside | 86 min |
| May 28, 4:25 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 65 min |
| May 28, 4:36 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 54 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.